Scientific letters

Chakalaka-induced vasodilatation in patients with chronic myeloid leukaemia on tyrosine kinase inhibitors

Marius J Coetzee, Vernon J Louw, Kevin Gartrell, Chris D Viljoen

Abstract


The tyrosine kinase inhibitors (TKIs) are a new group of drugs providing targeted therapy for chronic myeloid leukaemia. They vastly increase survival, but compliance is an issue because they cause vasodilatation as a side-effect. In our experience spices, especially the African sauce or relish chakalaka (that contains garlic and chilli), may aggravate the vasodilatation induced by TKIs. These spices produce serious oedema and headaches. We have found that stopping the intake of spice allows some patients to maintain therapeutic doses of TKIs. This has been confirmed and put into practice by a growing number of South African haematologists. As spice that contains chilli and garlic is used by a large proportion of our South African (and the world) population, this observation is significant in that it can help to prevent the ‘compliance decay’ associated with TKI therapy, which adversely affects patient survival.

Authors' affiliations

Marius J Coetzee, SAMA member

Vernon J Louw, SAMA member

Kevin Gartrell,

Chris D Viljoen,

Full Text

PDF (292KB)

Keywords

Chronic myeloid leukaemia; Imatinib; Vasodilation; Adverse event; Tyrosine kinase inhibitors; Edema

Cite this article

South African Medical Journal 2009;99(12):870-871.

Article History

Date submitted: 2008-08-30
Date published: 2009-12-07

Article Views

Abstract views: 1174
Full text views: 1266

Comments on this article

*Read our policy for posting comments here